Illinois, 2006

Flash Flood and Hail in Illinois, March 12 to 13, 2006

March 12 to 13, 2006 · NWS DVN · 46 events in 11 counties and zones

A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. An initial low level jet of 30-40 knots increased to 40-50 knots after sunset on 12 March which increased the available moisture for thunderstorms and heavy rain development.A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front. Low freezing and wet bulb zero levels north of the warm front resulted in the storms being prolific hail producers. Outflow boundaries left over from the initial thunderstorm waves combined with the northward moving warm front provided the focus for locally heavy rainfall that lead to flash flooding in the Quad Cities metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 12, 2:30 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 12, 2:30 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CST SUN MAR 12 2006

.SYNOPSIS...
VERY STRONG EARLY SPRING STORM MOVING OUT OF THE CENTRAL PLAINS THIS
AFTERNOON.  THE LOW WAS CENTERED IN THE SW CORNER OF KS AROUND 19Z.
THE WARM FRONT EXTENDED EAST FROM THE LOW AND RAN ROUGHLY ALONG I70
THROUGH MO.  THE DRY LINE WAS ALREADY INTO EXTREME EASTERN KS.  THE
AIRMASS WAS STILL VERY COOL NORTH OF THE WARM FRONT ACROSS MOST OF
IA AND NRN IL WITH TEMPS RANGING FROM AROUND 50 IN SE IA TO AROUND
40 IN THE NORTH CENTRAL IA.  SOUTH OF THE FRONT AND EAST OF THE DRY
LINE TEMPS WERE IN THE LOW 70S WITH DEWPOINTS AROUND 60 CREATING A
VERY UNSTABLE AIRMASS. A LINE OF SEVERE THUNDERSTORMS WAS ALREADY
ONGOING ALONG THE DRY LINE. ISOLATED STRONG TO SEVERE STORMS WERE
WELL NORTH OF THE WARM FROM OVER SOUTHERN IA.  THESE STORMS WERE
HAIL PRODUCERS. PRECIP FURTHER NORTH IN IA WAS STRATIFYING OUT WITH
JUST SOME EMBEDDED THUNDERSTORMS SHOWING UP NORTH OF I80 IN CENTRAL
IA.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
FCST FOR TONIGHT IS PRETTY MUCH DOMINATED BY THE SEVERE THREAT AND
THE MODERATE TO HIGH RISK OUTLOOK IN PLACE OVER MUCH OF THE CWA.
LOCATION OF THE WARM FRONT WILL BE THE KEY TO THE TORNADIC THREAT
OVER THE CWA THIS EVENING.  EXPECT FRONT TO BE NEAR THE IA/MO BORDER
AROUND 00Z WITH BIGGEST PUSH NORTH THROUGH THE SRN HALF OF THE CWA
THIS EVENING AS THE SURFACE MOVES INTO SW IA BY 06Z. EXPECT THE
SEVERE THREAT TO DIMINISH SOME BY 06Z WITH LOSS OF HEATING. HOWEVER
WITH SURFACE AND UPPER SYSTEM STILL TO THE WEST AT 06Z ISOLATED
SEVERE STORMS WILL STILL BE POSSIBLE.  WITH THE SLOWER MOVEMENT OF
THE SYSTEM HAVE UPPED POPS AFTER 06Z TO CATEGORICAL AND LIKELY
ACROSS NERN HALF OF THE CWA.  COLDER AIR RUSHES INTO CWA LATE
TONIGHT AND MONDAY.  LINGERING PCPN WILL CHANGE TO OR MIX WITH SOME
SNOW AS COLD AIR DEEPENS. DEF ZONE WILL SET UP NORTH OF CWA WITH SRN
EDGE CLIPPING NRN MOST COUNTIES OF CWA MONDAY.  WITH CLOUDS/PCPN AND
STRONG CAA...MAX TS MONDAY SHOULD BE DURING THE MORNING WITH TEMPS
FALLING DURING THE DAY.  ALSO WINDS WILL BE QUITE STRONG...GUSTING
OVER 30MPH.  CONDITIONS TO IMPROVE MONDAY NIGHT INTO TUESDAY AS
STRONG SURFACE MOVES INTO SRN CANADA AND SURFACE RIDGE BUILDS INTO
MID MS VALLEY.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS CONTINUE TO SHOW ACTIVE ZONAL FLOW OVER THE U.S.
MID TO LATE WEEK.  THERE IS REASONABLY GOOD CONCERNING THE MID WEEK
SYSTEM WITH THE GFS AND EUROPEAN CONVERGING ON A SLOWER SOLUTION
THAN PREVIOUS RUNS HAVE SHOWN.  FOR THIS REASON HAVE ADJUSTED GRIDS
WEDNESDAY FOR A SLOWER ONSET AND KEPT PCPN GOING INTO THE DAY
THURSDAY.  THE ECMWF IS STILL THE WEAKEST AND WARMEST WITH THE
SYSTEM WHILE THE UKMET/GFS ARE STILL SHOWING TEMPS COLD ENUF TO
SUPPORT SNOW FOR OUR NORTHERN COUNTIES.  ALTHOUGH THE GFS HAS WARMED
UP SOME FROM YESTERDAYS RUNS.  WILL CONTINUE R/S NRN FOURTH OF THE
CWA AND R SOUTH EARLY IN THE EVENT THEN TRANSITION TO ALL SNOW NW
AND R/S SE AS SYSTEM MOVES OUT OF THE REGION THURSDAY MORNING.
AFTER THURSDAY WX SHOULD BE DRY AS UPPER/SURFACE RIDGE MOVE THROUGH
THE REGION FRIDAY.  HAVE STARTED TO DROP TEMPS FOR FRIDAY WITH IT
LOOKING MORE LIKELY THAT WERE WILL HAVE A COLD CANADIAN AIRMASS IN
PLACE.  ANOTHER MID LEVEL TROF IS PROGGED TO IMPACT THE REGION LATE
IN THE WEEKEND WHICH IS CONSISTENT WITH YESTERDAYS MODEL RUNS...SO
WENT AHEAD AND INTRODUCED CHANCE POPS FOR SUNDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Mar 12, 11:23 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CST SUN MAR 12 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA
TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW
FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL
MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE
SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA
TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT...
THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR
UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST
SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE
ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK
FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS
LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR
WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE
ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO
ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF
THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO
INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL
MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY
WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE
POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS
OF THE AREA.

THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE
MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL
RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE
RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

.EMERGENCY MANAGEMENT COORDINATION...

AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30
AM TODAY.

MAYES

In the hours before

Local storm report, Mar 12, 2:15 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             BURLINGTON              40.81N 91.12W
03/12/2006  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 2:20 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             DALLAS CITY             40.63N 91.16W
03/12/2006  E0.25 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 2:22 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             LOCKRIDGE               40.99N 91.75W
03/12/2006  E0.50 INCH       JEFFERSON          IA   TRAINED SPOTTER

            SPOTTER REPORTED VERY HEAVY RAIN.

&&

MIKEZ
Local storm report, Mar 12, 2:24 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             LA HARPE                40.58N 90.97W
03/12/2006  E0.25 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 2:26 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LOCKRIDGE               40.99N 91.75W
03/12/2006  E0.50 INCH       JEFFERSON          IA   TRAINED SPOTTER

            SPOTTER REPORTED VERY HEAVY RAIN.

0218 PM     HAIL             DALLAS CITY             40.63N 91.16W
03/12/2006  E0.25 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 2:32 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             MOUNT PLEASANT          40.96N 91.55W
03/12/2006  E0.25 INCH       HENRY              IA   TRAINED SPOTTER

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 71 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 21 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Henderson

When
March 12, 2:33 PM CST to 2:36 PM CST
Where
Henderson County, Media
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -90.900

dime size hail

Hail, Putnam

When
March 12, 4:06 PM CST
Where
Putnam County, 2 mi SSE of Putnam
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.383, -89.483

2 minute duration just north of the Putnam/Marshall county line.

Hail, Putnam

When
March 12, 4:06 PM CST to 4:25 PM CST
Where
Putnam County, Countywide
Measured
1.5 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

An intense thunderstorm moved across the southern part of Putnam County producing hail of 1.00 to 1.50 inches. Hail was reported between Magnolia and Mc Nabb in the 1615-1625 CST time period by several spotters. Additional spotters reported large hail on Illinois 18 west of Magnolia.

Hail, Henry

When
March 12, 4:14 PM CST to 4:15 PM CST
Where
Henry County, 3 mi WNW of Atkinson
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.867, -89.800

Based on pictures from WQAD-TV web site.

Hail, Putnam

When
March 12, 4:15 PM CST to 4:25 PM CST
Where
Putnam County, Magnolia
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -89.217

multiple reports

Hail, Putnam

When
March 12, 4:15 PM CST to 4:30 PM CST
Where
Putnam County, Granville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.500, -90.517

Hail, Mercer

When
March 12, 7:00 PM CST
Where
Mercer County, Mannon
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -90.017

Nickel to quarter sized hail.

Hail, Mercer

When
March 12, 7:00 PM CST
Where
Mercer County, 6 mi N of Joy
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -90.633

nickel to quarter sized hail

Thunderstorm Wind, Mercer

When
March 12, 7:18 PM CST to 7:22 PM CST
Where
Mercer County, Aledo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.433, -90.083

Trees and power lines down

Thunderstorm Wind, Mercer

When
March 12, 7:25 PM CST
Where
Mercer County, Matherville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -89.467

Trees and power lines down

Thunderstorm Wind, Rock Island

When
March 12, 7:48 PM CST to 7:49 PM CST
Where
Rock Island County, (Mli) Quad City Arpt
Measured
93 kt (107 mph) measured gust
Property damage
$300,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.400, -90.900

Measured gust from KMLI ASOS that was confirmed by FAA backup equipment. A Hampton Inn under construction on the northeast side of the airport was demolished and a nearby interstate highway sign was blown over.NWS survey concluded a microburst occurred on the west edge of the airport. Considerable damage was done to a group of homes, outbuildings, power lines, and trees just outside the airport perimeter. The wind gust of 107 mph bested the old record wind gust of 81 mph at KMLI which was set on 21 August 1987.

Thunderstorm Wind, Rock Island

When
March 12, 7:48 PM CST
Where
Rock Island County, Moline
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -89.550

Many trees were downed across the city. Trinity Medical Center on 7th Street lost all electrical power for several hours. Limited power was available for the facility through emergency generators.

Thunderstorm Wind, Rock Island

When
March 12, 7:49 PM CST to 7:50 PM CST
Where
Rock Island County, 1 mi NE of Moline Quad City Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -90.050

Limb from a tree went through the window of the Quality Inn.

Thunderstorm Wind, Henry

When
March 12, 7:50 PM CST
Where
Henry County, 2 mi NW of Orion
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.783, -90.833

Estimated 70 mph

Thunderstorm Wind, Rock Island

When
March 12, 7:53 PM CST to 7:58 PM CST
Where
Rock Island County, Silvis
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -89.983

A screen door was blown off with damage to a carport. Severe damage occurred to a car wash.

Flash Flood, Rock Island

When
March 12, 7:53 PM CST to March 13, 1:00 AM CST
Where
Rock Island County, Moline
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -89.600

Thunderstorms trained across the Quad City Metro area and produced rainfall rates exceeding 1 inch per 30 minutes. Spotters, amateur radio, and the media reported numerous roads flooded out or cars floating. By 2015 CST KWQC-TV was reporting cars floating in parts of Rock Island. AT 2030 CST two reports indicated 11th Street and 14th Avenue in Rock Island was under water with 11th Street flooded in other spots.KMLI ASOS reported 1.78 inches of rain for 12 March 2006 of which 1.66 inches fell during the 1800-2400 CST time period. At the same time, the KDVN ASOS reported 1.05 inches of rain for 12 March 2006. The heaviest rain occurred during the 1900-2300 CST time period in a narrow band in between the two ASOS sites. The highest know rainfall amount occurred in central Davenport where 3.50 inches of rain fell. The closeness of the heavy rainband to the KDVN 88D resulted in a severe underestimation of the rainfall. Rainfall estimates from the distant KILX and KLOT 88D sites indicate 3-4 inches of rain fell.

Thunderstorm Wind, Henry

When
March 12, 7:54 PM CST to 7:57 PM CST
Where
Henry County, 1 mi W of Colona
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.417, -90.500

Numerous trees down at the confluence of the Green and Rock Rivers near the Hennepin Canal. Some of the trees were observed to be unhealthy. Time estimated based on radar.

Heavy Rain, Henry

When
March 12, 7:54 PM CST
Where
Henry County, 1 mi W of Colona
Reported by
TRAINED SPOTTER
Coordinates
41.150, -89.383

1 to 2 feet of standing water in a mobile home park. According to the spotter, this area is well known for having poor drainage during heavy rainfall. Time estimated based on radar.

Thunderstorm Wind, Rock Island

When
March 12, 7:54 PM CST to 7:58 PM CST
Where
Rock Island County, Carbon Cliff
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -89.200

flag pole down

Hail, Rock Island

When
March 12, 8:06 PM CST
Where
Rock Island County, Illinois City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -90.500

marble to dime size hail

Thunderstorm Wind, Whiteside

When
March 12, 8:20 PM CST to 8:22 PM CST
Where
Whiteside County, Erie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.033, -89.283

wires down

Hail, Whiteside

When
March 12, 8:20 PM CST to 8:26 PM CST
Where
Whiteside County, 2 mi N of Morrison
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.267, -89.233

Hail, Whiteside

When
March 12, 8:48 PM CST
Where
Whiteside County, 2 mi S of Coleta
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -90.950

Hail, Carroll

When
March 12, 8:58 PM CST
Where
Carroll County, Milledgeville
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.283, -90.883

Hail, Mercer

When
March 12, 9:17 PM CST
Where
Mercer County, Sherrard
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.267, -90.600

Hail, Henderson

When
March 12, 9:19 PM CST
Where
Henderson County, 3 mi W of Bald Bluff
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -90.750

Hail, Henry

When
March 12, 9:25 PM CST
Where
Henry County, Galva
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -90.100

Delayed report. Time estimated based on radar.

Thunderstorm Wind, Whiteside

When
March 12, 9:30 PM CST
Where
Whiteside County, 7 mi W of Morrison
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -90.417

15 power poles snapped at ground level on Frog Pond Road between Garden Plain and Hazel Roads.

Hail, Carroll

When
March 12, 9:30 PM CST
Where
Carroll County, Thomson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.450, -90.517

Hail, Carroll

When
March 12, 9:55 PM CST
Where
Carroll County, Mt Carroll
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.967, -90.100

dime size hail

Heavy Rain, Whiteside

When
March 12, 10:04 PM CST to 10:20 PM CST
Where
Whiteside County, Prophetstown
Reported by
TRAINED SPOTTER
Coordinates
41.450, -90.517

minor flooding of lower streets

Thunderstorm Wind, Stephenson

When
March 12, 10:12 PM CST to 10:19 PM CST
Where
Stephenson County, German Vly
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
41.967, -89.783

The bow echo that developed and raced across Whiteside and Carroll counties caught the far southeast corner of Stephenson County. The apex of the bow passed right over German Valley and snapped off trees a few feet above the base.

Hail, Warren

When
March 12, 10:15 PM CST
Where
Warren County, Little York
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -90.417

Thunderstorm Wind, Warren

When
March 12, 10:15 PM CST to 10:20 PM CST
Where
Warren County, 5 mi N of Monmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -89.967

Winds estimated at greater than 50 mph from Lake Warren to Alexis.

Thunderstorm Wind, Warren

When
March 12, 10:17 PM CST to 10:20 PM CST
Where
Warren County, Kirkwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -90.383

limbs down

Thunderstorm Wind, Mercer

When
March 12, 10:18 PM CST
Where
Mercer County, Matherville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -90.367

power poles and branches down

Thunderstorm Wind, Mercer

When
March 12, 10:20 PM CST
Where
Mercer County, North Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
41.017, -90.750

power poles and branches down

Hail, Warren

When
March 12, 10:24 PM CST
Where
Warren County, 1 mi S of Gerlaw
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Also, heavy rain and estimated 40-50 mph winds.

Thunderstorm Wind, Henry

When
March 12, 10:50 PM CST
Where
Henry County, Atkinson
Measured
83 kt (96 mph) estimated gust
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
41.650, -90.083

A bow echo interacted with a surface boundary over Atkinson and produced a ducted downburst over a narrow path of about 1 mile. About 12 homes sustained varying amounts of damage with many trees either uprooted or damaged. An RV wasflipped onto its side.At the Atkinson Grain & Fertilizer plant a 100 foot leg was torn away and dropped on the railroad tracks where it was hit by a slow moving train several hours later.

Thunderstorm Wind, Henry

When
March 12, 10:52 PM CST
Where
Henry County, 2 mi NE of Atkinson
Measured
78 kt (90 mph) estimated gust
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
41.267, -90.600

A bow echo moved across Henry County at around 52 knots (60 mph) and produced a downburst that destroyed a farm outbuilding (that doubled as a garage) and scattered it across a nearby field. Time estimated based on radar.

Hail, Henry

When
March 12, 10:59 PM CST
Where
Henry County, Annawan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -90.600

Also heavy rain; truck struck by lightning

Thunderstorm Wind, Bureau

When
March 12, 11:05 PM CST to 11:09 PM CST
Where
Bureau County, Walnut
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.867, -90.750

branches a couple of inches in diameter down across the town

Thunderstorm Wind, Bureau

When
March 12, 11:08 PM CST to 11:12 PM CST
Where
Bureau County, 3 mi E of Walnut
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.083, -90.467

A door was blown off a barn. Time estimated based on radar.

Thunderstorm Wind, Bureau

When
March 12, 11:20 PM CST
Where
Bureau County, 1 mi NW of Princeton
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -89.983

power pole down on Backbone Rd

Hail, Putnam

When
March 12, 11:50 PM CST
Where
Putnam County, Mc Nabb
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -89.917

Thunderstorm Wind, McDonough

When
March 13, 12:15 AM CST
Where
McDonough County, Adair
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Power poles were downed near Adair.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498166, 5499176, 5499178, 5498164, 5499177, 5499179, 5499180, 5499181, 5499182, 5499183, 5497959, 5498778, 5497960, 5499184, 5497961, 5498777, 5497962, 5497963, 5497964, 5498167, 5497965, 5497966, 5497967, 5497968, 5497970, 5497969, 5498168, 5497971, 5497972, 5498169, 5497973, 5498165, 5497974, 5498163, 5497977, 5497975, 5498275, 5497976, 5498162, 5498771, and more.